|Aspirin and hep B
Aug 31, 2013
I am a Hep B carrier and my doctor wants to put me on aspirin regimen (for stroke prevention). Does aspirin damages my liver?
| Response from Dr. Taylor
I do not concur with the term hep B carrier. Hep B can change over time in a person. The presence of the hep B surface antigen means a hep B infection. 'Carrier' is an old term used in the past often to indicate that at one time the hep B viral load, or DNA, was not detectable, and/or that the blood test ALT was within normal limits. Over time hep B can become active in the liver, so everyone with hep B surface antigen reactivity or positivity ideally should be followed over time.
The risk/benefit issue with aspirin is different for each individual and her/his risk for stroke, heart attack and other issues. If your doctor recommends this, and knows of the status of your liver health, it is best to go with her/his advice.
Aspirin is a type of NSAID medication (non-steroidal anti-inflammatory drug). At higher doses this class of medication is not recommended for people with cirrhosis (scarring) of the liver, and can affect the kidneys. However again it is best to discuss with your doctor who knows the amount of scarring in the liver if any and your other health issues, as there is cardiovascular benefit to aspirin (helpful in reducing heart attacks and strokes) in certain people.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.